Hail, Columbiana
- When
- September 11, 4:12 PM EST
- Where
- Columbiana County, 0.52 mi W of Columbia
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.880, -80.690
An upper level disturbance passing over the Ohio Valley provided for the development of showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
An upper level disturbance passing over the Ohio Valley provided for the development of showers and thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 11, 3:06 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 406 PM EDT SUN SEP 11 2011 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL CROSS THE OHIO VALLEY THIS EVENING AND BRING SHOWERS AND THUNDERSTORMS TO THE AREA. HIGH PRESSURE WILL BRING MAINLY DRY WEATHER FOR MONDAY INTO TUESDAY. A COLD FRONT WILL CROSS THE AREA TUESDAY NIGHT, BRINGING THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR TUESDAY NIGHT INTO WEDNESDAY. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... 4PM UPDATE: ADJUSTED TEMPS AND SKY COVER TO BETTER FIT TRENDS. ADJUSTED POP USING LAPS RADAR AND HRRR...WHICH REDUCESS POP TO SLIGHT CHANCE BY LATE EVENING. THE AXIS OF A POSITIVE-TILTED 500MB TROUGH EXTENDS FROM EASTERN ONTARIO SOUTHWESTWARD ACROSS OHIO. THIS FEATURE AND THE VORT ENERGY ROTATING AROUND IT ARE PROVIDING FORCING IN A MODERATE INSTABILITY ENVIRONMENT (LAPS SBCAPE AROUND 1500 J/KG) FOR SCATTERED CONVECTION ACROSS THE AREA FOR THE REMAINDER OF THE AFTERNOON. THIS EVENING...CONVECTION WILL CONTINUE TO INCREASE IN COVERAGE INTO THE EARLY EVENING AS THE TROUGH MOVES CLOSER TO THE AREA. PWAT VALUES 115% OF NORMAL SUPPORT LOCALLY HEAVY DOWNPOURS WITH STORMS, ALTHOUGH INCREASING SOUTHWESTERLY WINDS ALOFT WILL KEEP STORMS MOVING COMPARED TO THE LAST SEVERAL DAYS. THUS, QPF IS AROUND A TENTH TO A QUARTER OF AN INCH. LOCALIZED AMOUNTS OF 1 TO 2 INCHES ARE STILL POSSIBLE HOWEVER. TONIGHT...THE HRRR AND THE NAM12 BOTH SUPPORT CONVECTION QUICKLY DIMINISHING AFTER 00Z WITH INSTABILITY DECREASING AND THE TROUGH AXIS CENTERED ACROSS WESTERN PA. THERE WILL BE SOME LINGERING CONVECTIVE DEBRIS CLOUD COVERAGE OVERNIGHT. WITH THIS IN MIND, OVERNIGHT LOWS ARE A FEW DEGREES ABOVE MAV/MET GUIDANCE, RANGING FROM NEAR 60 ACROSS THE LOWLANDS TO THE MID 50S ACROSS THE RIDGES AND PORTIONS OF EASTERN OHIO. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... THE MID-LEVEL TROUGH WILL PUSH INTO THE MID-ATLANTIC STATES ON MONDAY WITH A WEAK AREA OF HIGH PRESSURE ATTEMPTING TO BUILD IN FROM THE SOUTHERN APPALACHIANS. ABUNDANT LOW-LEVEL MOISTURE MAY SERVE TO TRIGGER A FEW AFTERNOON ISOLATED SHOWERS ACROSS THE EASTERN RIDGES. OTHERWISE, MONDAY AND MONDAY NIGHT WILL BE DRY ACROSS THE AREA. NAM/GFS 850 TEMPS OF 13-14C SUPPORT THAT HIGHS MONDAY WILL A FEW DEGREES ABOVE NORMAL. LOWS MONDAY NIGHT WILL BE NEAR NORMAL VALUES. TUESDAY...ECMWF/NAM/GFS AGREE THAT A COLD FRONT WILL DROP SOUTHEASTWARD ACROSS THE GREAT LAKES, WITH WARM AIR ADVECTION IN AN ENHANCED SOUTHWESTERLY FLOW AHEAD OF THIS FEATURE. THERE ARE SOME DIFFERENCES IN TIMING AND STRENGTH OF THE FRONT, WITH THE NAM/ECMWF SOLUTIONS MUCH SLOWER WITH A NORTHWESTERLY WIND-SHIFT. WITH THE SLOWER SOLUTIONS IN MIND, HAVE A DRY FORECAST UNTIL TUESDAY EVENING WHEN SCHC POPS ARE INTRODUCED. STRONG WAA AHEAD OF THE FRONT WILL ALLOW FOR HIGHS TO WARM TO AROUND 5 DEGREES ABOVE NORMAL, RANGING FROM THE LOWER 80S IN THE LOWLANDS TO THE MID 70S IN THE RIDGES. TUESDAY NIGHT AND WEDNESDAY...THE COLD FRONT WILL CROSS THE AREA WITH A MID-LEVEL TROUGH AND STRONGER COLD AIR ADVECTION LAGGING BEHIND THIS FEATURE. WITH THE FRONT POTENTIALLY CROSSING THE AREA AT A DIURNALLY UNFAVORABLE TIME AND SOME MODEL VARIANCES, HAVE JUST GONE WITH CHC POPS WITH ITS PASSAGE TUESDAY NIGHT. SCHC POPS ARE FORECAST WEDNESDAY WITH COLD AIR ADVECTION AND THE MID-LEVEL TROUGH POSSIBLE TRIGGERING ISOLATED SHOWERS. TEMPERATURE FORECAST IS CHALLENGING TUES NIGHT WITH TIMING OF FRONT, BUT BELIEVE COLDEST AIR WILL BE LAGGING STILL. THUS, LOWS TUESDAY NIGHT RANGE FROM THE MID 50S NORTHWEST OF PITTSBURGH TO NEAR 60 IN NORTH-CENTRAL WV. TEMPS WILL BE SLOW TO RECOVER WITH CLOUD COVERAGE AND COLD AIR ADVECTION ON WEDNESDAY. HIGHS WILL BE AROUND 5 DEGREES BELOW NORMAL, RANGING FROM THE MID 60S ACROSS THE I-80 CORRIDOR TO NEAR 70 FOR AREAS SOUTH AND WEST OF PITTSBURGH. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... COLD FRONT WILL BE SINKING SOUTH OF REGION WEDNESDAY NIGHT WITH LEFTOVER SHOWERS DIMINISHING. SECONDARY FRONT AND SHORTWAVE WILL MOVE THROUGH THURSDAY WITH A FEW CLOUDS BUT LIMITED MOISTURE. LARGE HIGH PRESSURE WILL THEN BUILD ACROSS REGION FRIDAY INTO SUNDAY. ONLY CAVEAT IS MODELS ATTEMPTING TO PRODUCE WAVE ON FRONT ACROSS MID ATLANTIC LATER THURSDAY INTO FRIDAY. THINK THIS WILL STAY EAST OF THE RIDGES IF IN FACT IT DEVELOPS AND HAVE KEPT THE DRY SOLUTION. TEMPERATURES WILL BE BELOW NORMAL THROUGH THE PERIOD. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... SCATTERED CONVECTION THIS AFTERNOON WILL KEEP CB IN TERMINALS WITH TEMP GROUP AT KDUJ AS MORE WIDESPREAD AREA OF SHOWER AND STORMS APPROACHES. SHOWERS WILL DISSIPATE THIS EVENING WITH EXPECTED IFR CIGS AND FOG DEVELOPING TOWARD MIDNIGHT UNTIL PRE DAWN. GENERAL VFR MONDAY IN SOUTHWEST FLOW AHEAD OF NEXT APPROACHING UPPER TROF AND COLD FRONT. .OUTLOOK...TUESDAY MONDAY THROUGH FRIDAY/... TUESDAY GENERAL VFR UNTIL LATE DAY WHEN RESTRICTIONS POSSIBLE AHEAD OF AND WITH COLD FRONT LATE DAY INTO WEDNESDAY WITH SCATTERED SHOWERS AND STORMS. LARGE HIGH PRESSURE WILL BRING VFR THURSDAY AND FRIDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT SUN SEP 11 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-120900- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 500 AM EDT SUN SEP 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 505 PM EDT SUN SEP 11 2011 OHZ040-041-049-050-112200- CARROLL OH-COLUMBIANA OH-HARRISON OH-JEFFERSON OH- 505 PM EDT SUN SEP 11 2011 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... COLUMBIANA...HARRISON...JEFFERSON AND CARROLL... AT 454 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 2 MILES NORTHEAST OF SCIO...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... SCIO... JEWETT... KILGORE... HOPEDALE... UNIONPORT... BERGHOLZ... WINTERSVILLE... STEUBENVILLE... SALINEVILLE... RICHMOND... HAMMONDSVILLE... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORME MAY CONTAIN HAIL THESE STORME MAY CONTAIN HAIL UP TO ONE HALF INCH DIAMETER AND WIND GUSTS TO 35 MPH. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. INTENSE LIGHTNING IS REPORTED WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. && LAT...LON 4069 8072 4031 8061 4029 8113 4051 8118
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 506 PM EDT SUN SEP 11 2011 PAZ007-008-013-014-112200- BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA- 506 PM EDT SUN SEP 11 2011 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... BUTLER...VENANGO...MERCER AND LAWRENCE... AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 3 MILES WEST OF NEW CASTLE...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... NEW CASTLE... NEW WILMINGTON... HARLANSBURG... MCCONNELLS MILL... SLIPPERY ROCK... MORAINE STATE PARK... GROVE CITY... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. THESE STORME MAY CONTAIN HAIL THESE STORME MAY CONTAIN HAIL UP TO ONE HALF INCH DIAMETER AND WIND GUSTS TO 35 MPH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. && LAT...LON 4123 7999 4084 7992 4089 8047 4113 8050
The Pittsburgh radar (KPBZ), 56 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347784.